Alert archive / Nevada / High Wind Warnings in 2023

High Wind Warning 1, NWS Reno, NV

February 19, 2023Lyon County, Mineral County, Nevada; Mono County, California

NWS Reno, NV issued this high wind warning at Feb 19, 2023, 2:10 PM PST for Lyon County, Mineral County, Nevada; Mono County, California. It took effect at Feb 21, 2023, 1:00 PM PST. It was in force for 8 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 19, 2023, 2:10 PM PST (22:10 UTC)
In effect from
Feb 21, 2023, 1:00 PM PST
Expired
Feb 21, 2023, 8:41 PM PST
In force
8 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 150 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 1:00 PM PSTNON-TSTM WND GST 66June Mountain Ski Base, CAMESONET STATION 614SE SCE NORTHSHORE DR.
Feb 21, 1:25 PM PSTNON-TSTM WND GST 636 Nne Leavitt Meadows, CAMESONET STATION XMPC1 MEAN PEAK.
Feb 21, 1:27 PM PSTNON-TSTM WND GST 834 Ssw Walker, CAMESONET STATION XMLC1 MILL CANYON.
Feb 21, 1:30 PM PSTNON-TSTM WND GST 463 Ne Leavitt Meadows, CAAWOS STATION KBAN BRIDGEPORT(MCMWT.
Feb 21, 1:31 PM PSTNON-TSTM WND GST 53Sweetwater Summit, NVMESONET STATION SWWNV SWEETWATER SUMMIT (NV DOT).
Feb 21, 1:31 PM PSTNON-TSTM WND GST 584 Wsw Dayton, NVMESONET STATION NEMNV 4.6 S GOLD HILL (NV DOT).
Feb 21, 1:57 PM PSTNON-TSTM WND GST 553 Nw Smith Valley, NVMESONET STATION AV921 SMITH.
Feb 21, 2:00 PM PSTNON-TSTM WND GST 545 N Smith, NVMESONET STATION DW8690 WELLINGTON.
Feb 21, 2:00 PM PSTNON-TSTM WND GST 804 Nne Twin Lakes, CAMESONET STATION 565SE SCE-3577.
Feb 21, 2:12 PM PSTNON-TSTM WND GST 636 Nw Hawthorne, NVMESONET STATION WLKNV 6.1 NW HAWTHORNE (NV DOT).
Feb 21, 2:15 PM PSTNON-TSTM WND GST 614 W Crowley Lake, CAAWOS STATION KMMH MAMMOTH JUNE LAK.
Feb 21, 2:15 PM PSTNON-TSTM WND GST 97Conway Summit, CAMESONET STATION DDSUM SUMMIT.
Feb 21, 2:20 PM PSTNON-TSTM WND GST 725 W Crowley Lake, CAMESONET STATION UCSH 5.1 W CROWLEY LAKE (DRI).
Feb 21, 2:50 PM PSTNON-TSTM WND GST 6611 Se Smith Valley, NVMESONET STATION NV059 PINE GROVE MOUNTAIN.
Feb 21, 3:00 PM PSTNON-TSTM WND GST 522 Sw Mammoth Lakes, CAMESONET STATION DW5868 MAMMOTH LAKES.
Feb 21, 3:09 PM PSTNON-TSTM WND GST 615 Ene Yerington, NVMESONET STATION EW0588 YERINGTON.
Feb 21, 3:23 PM PSTNON-TSTM WND GST 584 S Conway Summit, CAMESONET STATION UNDC1 LUNDY.
Feb 21, 3:50 PM PSTNON-TSTM WND GST 591 S Bodie, CAMESONET STATION SE749 SCE BODIE STATE PARK.
Feb 21, 5:45 PM PSTNON-TSTM WND GST 1181 S Mammoth Mountain Sk, CAMESONET STATION MTH01 0.9 S MAMMOTH MOUNTAIN (MAMMOTH).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS75 KREV 192210
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
210 PM PST Sun Feb 19 2023

CAZ073-NVZ001-202330-
/O.UPG.KREV.HW.A.0001.230221T2100Z-230222T0600Z/
/O.NEW.KREV.HW.W.0001.230221T2100Z-230222T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, 
and Schurz
210 PM PST Sun Feb 19 2023

...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 10 PM PST TUESDAY...

* CHANGES...The High Wind Watch has been upgraded to a High Wind 
  Warning.

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Mono County and Mineral and Southern Lyon Counties.

* WHEN...From 1 PM to 10 PM PST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds are expected between 1 PM 
  and 4 PM PST. Blowing dust may lead to areas of low visibility, 
  especially along Highway 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ070-071-NVZ005-202330-
/O.NEW.KREV.WI.Y.0005.230221T1500Z-230222T0000Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, 
and Gerlach
210 PM PST Sun Feb 19 2023

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Surprise Valley California, Lassen-Eastern Plumas- 
  Eastern Sierra Counties and Northern Washoe County.

* WHEN...From 7 AM to 4 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low 
  visibility, especially along Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ003-004-202330-
/O.NEW.KREV.WI.Y.0005.230221T1800Z-230222T0300Z/
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Sparks, Verdi, Gardnerville, 
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
210 PM PST Sun Feb 19 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Greater Reno-Carson City-Minden Area and Western 
  Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM to 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low 
  visibility, especially along Interstate 80.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
4 follow-up statements
482 
WWUS75 KREV 201212
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
412 AM PST Mon Feb 20 2023

CAZ073-NVZ001-211215-
/O.CON.KREV.HW.W.0001.230221T2100Z-230222T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, 
and Schurz
412 AM PST Mon Feb 20 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM PST
TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Mono County and Mineral and Southern Lyon Counties.

* WHEN...From 1 PM to 10 PM PST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low
  visibility along US-95. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

CAZ070-071-NVZ005-211215-
/O.CON.KREV.WI.Y.0005.230221T1500Z-230222T0000Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, 
and Gerlach
412 AM PST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 4 PM PST
TUESDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected. Wind prone locations along US-395 may see gusts up to 
  65 mph. 

* WHERE...Surprise Valley California, Lassen-Eastern Plumas- 
  Eastern Sierra Counties and Northern Washoe County.

* WHEN...From 7 AM to 4 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low
  visibility along Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

NVZ003-004-211215-
/O.CON.KREV.WI.Y.0005.230221T1800Z-230222T0300Z/
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Sparks, Verdi, Gardnerville, 
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
412 AM PST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST
TUESDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected. Wind prone locations along US-395 may see gusts up to 
  65 mph.

* WHERE...Greater Reno-Carson City-Minden Area and Western 
  Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM to 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low
  visibility along Interstate 80, Highway 50, and US-95, primarily
  east of the Reno and Carson City area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
186 
WWUS75 KREV 211142
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
342 AM PST Tue Feb 21 2023

CAZ073-NVZ001-220600-
/O.CON.KREV.HW.W.0001.230221T2100Z-230222T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, 
and Schurz
342 AM PST Tue Feb 21 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 10 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Mono County and Mineral and Southern Lyon Counties.

* WHEN...From 1 PM to 10 PM PST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low 
  visibility along US-95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

CAZ070-071-NVZ005-220000-
/O.CON.KREV.WI.Y.0005.230221T1500Z-230222T0000Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, 
and Gerlach
342 AM PST Tue Feb 21 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected. Wind prone locations along US-395 may see gusts up 
  to 65 mph.

* WHERE...Surprise Valley California, Lassen-Eastern Plumas- 
  Eastern Sierra Counties and Northern Washoe County.

* WHEN...From 7 AM to 4 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low 
  visibility along Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

NVZ003-004-220300-
/O.CON.KREV.WI.Y.0005.230221T1800Z-230222T0300Z/
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Sparks, Verdi, Gardnerville, 
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
342 AM PST Tue Feb 21 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected. Wind prone locations along US-395 may see gusts up 
  to 65 mph.

* WHERE...Greater Reno-Carson City-Minden Area and Western 
  Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM to 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low 
  visibility along Interstate 80, Highway 50, and US-95, 
  primarily east of the Reno and Carson City area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
058 
WWUS75 KREV 220017
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
417 PM PST Tue Feb 21 2023

CAZ070-071-NVZ005-220130-
/O.EXP.KREV.WI.Y.0005.000000T0000Z-230222T0000Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, 
and Gerlach
417 PM PST Tue Feb 21 2023

...WIND ADVISORY HAS EXPIRED...

Winds have decreased below advisory criteria and the Wind Advisory
will be allowed to expire.

$$

CAZ073-NVZ001-220300-
/O.CON.KREV.HW.W.0001.000000T0000Z-230222T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, 
and Schurz
417 PM PST Tue Feb 21 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Mono County and Mineral and Southern Lyon Counties.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low 
  visibility along US-95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

NVZ003-004-220300-
/O.CON.KREV.WI.Y.0005.000000T0000Z-230222T0300Z/
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Sparks, Verdi, Gardnerville, 
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
417 PM PST Tue Feb 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected. Wind prone locations along US-395 may see gusts up 
  to 65 mph.

* WHERE...Greater Reno-Carson City-Minden Area and Western 
  Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust may lead to areas of low 
  visibility along Interstate 80, Highway 50, and US-95, 
  primarily east of the Reno and Carson City area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
886 
WWUS75 KREV 220441
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
841 PM PST Tue Feb 21 2023

CAZ073-NVZ001-220545-
/O.CAN.KREV.HW.W.0001.000000T0000Z-230222T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, 
and Schurz
841 PM PST Tue Feb 21 2023

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased below High Wind Warning criteria and the High
Wind Warning has been cancelled. 

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Feb 19, 1:33 AM PST, 12 hours 37 minutes earlier.

Area forecast discussion, Feb 19, 1:33 AM PST, 12 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
133 AM PST Sun Feb 19 2023

.SYNOPSIS...

Dry and mild conditions will prevail this holiday weekend, with
the warmest temperatures expected Monday. A cold front on Tuesday
will bring strong winds to the region, with periods of snow
showers Tuesday through Thursday night. It will be downright cold
Wednesday-Friday. Additional storms are possible going into the
following week.

&&

.DISCUSSION...

What's new: Confidence is increasing in strong winds Tuesday
followed by well below normal temperatures Wed-Fri. Two periods of
snow are becoming more clear cut: first along the cold front Tuesday-
Tuesday night and a secondary period of scattered snow showers Wed-
Thurs.

THE REST OF THE HOLIDAY WEEKEND:

Dry conditions with near normal temperatures will continue today,
however with inversions in place sheltered valleys will remain on
the cool side. This is especially true for valleys in Mono County
where cold air is entrenched and the inversions are strongest.
For example, yesterday's sensors near Lake Crowley only saw high
temps of 18 degrees, with the Mono Basin remaining in the mid-20s.
Nearby RAWS sites roughly 1000 feet higher in elevation, Dexter
and Crestview, were in the low to mid-50s! Shallow patchy fog was
observed around Mono Lake and KTRK yesterday morning, and would
expect similar conditions this morning. Mixing will begin to
improve Monday with high temps rising to 5-10 degrees above
normal. Get out and enjoy it if you can!

CHA-CHA-CHA-CHANGES:

* Winds: Upper flow begins to increase late Monday, and further
  amplifies Tuesday with 700 mb winds reaching 50-65 mph. Also,
  surface thermal/pressure gradients strengthen as a strong cold
  front shifts through the region. Probabilistic guidance
  continues to show an increasing trend in wind speeds. Wind gusts
  are likely (70% chance) to exceed 50 mph, with similar chances
  to exceed 60 mph along US-395 through the Eastern Sierra (Mono
  Co) in addition to Mineral and Southern Lyon County. Anticipate
  100+ mph gusts across the Sierra crest. Winds of this magnitude
  will bring difficulties for both air and ground travel, along
  with choppy lakes and potential impacts for backcountry/ski
  recreation. Areas of blowing dust are also on the table,
  especially across the west central Nevada Basin and Range, which
  could affect I-80, US-95, and Highway 50.

* Snow: This is not a particularly moisture-rich storm as it dives
  down from the north-northwest with limited Pacific residence
  time. However, frontal dynamics could produce an enhanced period
  of snowfall rates Tuesday/Tuesday night. A rumble of thunder is
  not out of the question either, and EFI signals are increased
  for CAPE values. Additional periods of snow/pellet showers look
  to continue through Thursday night as a secondary wave of energy
  carves into the main trough. The best bet for snow accumulation
  into western Nevada is with the front Tuesday and Tuesday night.
  Blended guidance indicates a 60% chance for up to 1", with a 25%
  chance for a couple inches. The Sierra will see decent chances
  for snow throughout the event, but as the low digs south, the
  western slopes will be favored Wed-Thurs. Per meteograms and NBM
  probabilistic guidance, overall totals on the crest could reach
  12-18 inches, with 2-8 inches into the Tahoe Basin and
  communities along US-395 in the eastern Sierra over the 3-day
  period. We know these aren't massive totals by Sierra standards,
  but be prepared for winter travel and delays. The snow
  character would be dry and powdery given the cold nature of the
  storm.

* Cold: Get ready for another shock to the system. High
  temperatures Wednesday-Friday next week will struggle to get out
  of the 30s in even the warmest valleys, and winds will make it
  feel colder. Lows will be somewhat moderated by clouds, but with
  this cold of an airmass, they will still dip into the teens and
  single digits, with below zero in those colder mountain valley
  locations. Overnight wind chills will be downright dangerous at
  times in exposed areas of the high Sierra Wednesday-Friday
  nights, plunging as low as -30 degrees.

WHAT'S NEXT?:

The low digs down into SoCal by late in the week, with a positively
tilted ridge edging into NorCal/Northern NV going into next weekend.
This will help gradually warm temperatures, but they will remain
below normal due to inversions and northeasterly flow. Meteograms
have overall drier conditions for the weekend, with 80% of
ensemble members leaning in that direction. Interesting trends
starting around Feb 28. GEFS/GEPS/EPS guidance suggest the ridge
retrograding far enough west for a cold low to set-up off the
mouth of the Columbia River, with moisture rotating straight into
northern CA/NV. This is more of a classic winter storm set-up for
this region. Obviously, not a slam dunk yet, but it does have
support from ~85% of the meteograms as well. This tilts the region
into a favorable position for continued below normal temps and
above normal precipitation chances are we close out February and
enter into March. -Dawn

&&

.AVIATION...

* Widespread VFR conditions today with a 25% chance for shallow
  patchy fog over Mono Lake and at KTRK this morning. There will be
  an uptick is FL100 winds out of the north today, especially for
  areas near and north of Highway 50. Speeds will be sustained 20-30
  kts, but not much will translate to the surface with a light
  easterly gradient continuing.

* Westerly winds will increase aloft late Monday into Tuesday with
  strong winds anticipated for all terminal sites Tuesday as a
  cold front shifts through the region. This will lead to
  turbulence, mountain wave activity, and wind shear. A burst of
  snow is anticipated along the cold front Tuesday and Tuesday
  night, with additional periods of snow showers and mountain
  obscuration through late Thursday. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Watch from Tuesday afternoon through Tuesday evening
     NVZ001.

CA...High Wind Watch from Tuesday afternoon through Tuesday evening
     CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 2:09 PM PSTWinter Weather AdvisoryREVDouglas, Washoe56 hr
Feb 19, 2:10 PM PSTWind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe53 hr

Nearby

High Wind Warnings in Nevada, 2023High Wind Warnings in California, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.